Emergency and critical care: isoniazid overdose: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Emergency and critical care: isoniazid overdose

Sample item

A young woman who has ingested a large amount of isoniazid has recurrent seizures that have not responded to diazepam, along with a severe anion gap metabolic acidosis. Which antidote is specific?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Intravenous pyridoxine

Isoniazid depletes active pyridoxine and reduces GABA synthesis, causing refractory seizures. High-dose intravenous pyridoxine restores GABA and controls the seizures, together with benzodiazepines. Phenytoin is ineffective.

Option by option

  • A. Fomepizole

    Fomepizole inhibits alcohol dehydrogenase in methanol or ethylene glycol poisoning.

  • B. Flumazenil

    Flumazenil reverses benzodiazepines and may itself provoke seizures.

  • C. Intravenous pyridoxine (correct)

    Correct. Pyridoxine replaces the vitamin that isoniazid depletes and terminates the seizures.

  • D. Naloxone

    Naloxone reverses opioid toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Intravenous pyridoxine. Isoniazid depletes active pyridoxine and reduces GABA synthesis, causing refractory seizures.

Why is "Fomepizole" not the answer?

Fomepizole inhibits alcohol dehydrogenase in methanol or ethylene glycol poisoning.

Why is "Flumazenil" not the answer?

Flumazenil reverses benzodiazepines and may itself provoke seizures.

Why is "Naloxone" not the answer?

Naloxone reverses opioid toxicity.

What concept does this question test?

It tests Emergency and critical care: isoniazid overdose in General Medicine. High-dose intravenous pyridoxine restores GABA and controls the seizures, together with benzodiazepines. Phenytoin is ineffective.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Emergency and critical care: isoniazid overdose?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.